FDA investigating reports of seizures after vaping

The Food and Drug Administration (FDA) is investigating reports that e-cigarettes might be triggering seizures among a small portion of smokers.

The agency on Wednesday said it is looking into 35 reported cases of seizures, mainly among young people, following use of e-cigarettes between 2010 and early 2019.

Agency officials said they can't say for certain that vaping is the cause of the seizures, but they want the public to be aware.

ADVERTISEMENT
“While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases," FDA Commissioner Scott Gottlieb and Principal Deputy Commissioner Amy Abernethy said in a statement. "We believe these 35 cases warrant scientific investigation into whether there is in fact a connection."

The FDA has not established a pattern among reported cases: Seizures have been reported among first-time e-cigarette users and experienced users, and they have been reported as occurring immediately after inhalation and as much as a day after use.

FDA officials urged anyone who has used e-cigarettes and had a seizure to report the issue on a federal safety portal.

Most of the self-reported data does not contain e-cigarette brand information, the FDA said. The agency is asking for details about vaping brands and models, and whether users who have experienced seizures were also taking other medications or supplements.

Seizures or convulsions are known potential side effects of nicotine toxicity, the FDA said. A few reported cases indicated seizures in association with the use of other substances such as marijuana or amphetamines, the agency said.

E-cigarettes heat a flavored nicotine liquid that turns into an inhalable vapor. E-liquids have varying levels of nicotine concentrations, and the FDA said some e-cigarette design features may allow a user to obtain high levels of nicotine quickly.

The agency said it’s also possible that e-cigarette users might be inadvertently, or deliberately, inhaling more nicotine than normal.